Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2017, 2:08 PM EDT for Elkhart County, Kosciusko County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 2:08 PM EDT (18:08 UTC)
- Expired
- Apr 20, 2017, 2:31 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 12 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 595 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
148 WUUS53 KIWX 201808 SVRIWX INC039-085-201845- /O.NEW.KIWX.SV.W.0035.170420T1808Z-170420T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 208 PM EDT THU APR 20 2017 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southeastern Elkhart County in north central Indiana... Northeastern Kosciusko County in north central Indiana... * Until 245 PM EDT * At 207 PM EDT, a severe thunderstorm was located near Milford, or near Nappanee, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Syracuse around 220 PM EDT. Millersburg around 225 PM EDT. Other locations impacted by this severe thunderstorm include Benton, Oakwood Park, Lake Wawasee and Gravelton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4139 8565 4141 8597 4150 8597 4155 8566 TIME...MOT...LOC 1807Z 260DEG 40KT 4144 8590 HAIL...0.75IN WIND...60MPH $$ JAL
2 follow-up statements
418 WWUS53 KIWX 201818 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 218 PM EDT THU APR 20 2017 INC039-085-201845- /O.CON.KIWX.SV.W.0035.000000T0000Z-170420T1845Z/ Elkhart IN-Kosciusko IN- 218 PM EDT THU APR 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR SOUTHEASTERN ELKHART AND NORTHEASTERN KOSCIUSKO COUNTIES... At 218 PM EDT, a severe thunderstorm was located over Syracuse, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. this severe thunderstorm will remain over mainly rural areas of southeastern Elkhart and northeastern Kosciusko Counties, including the following locations: Lake Wawasee, Benton and Oakwood Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4139 8565 4141 8589 4152 8583 4155 8566 TIME...MOT...LOC 1818Z 260DEG 40KT 4146 8574 HAIL...0.75IN WIND...60MPH $$ JAL
634
WWUS53 KIWX 201831
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
231 PM EDT THU APR 20 2017
INC039-085-201841-
/O.CAN.KIWX.SV.W.0035.000000T0000Z-170420T1845Z/
Elkhart IN-Kosciusko IN-
231 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART AND
NORTHEASTERN KOSCIUSKO COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.
LAT...LON 4139 8565 4141 8589 4152 8583 4155 8566
TIME...MOT...LOC 1829Z 260DEG 40KT 4148 8555
$$
JALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:46 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 20, 1:46 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 146 PM EDT Thu Apr 20 2017 .SYNOPSIS... Issued at 140 pM EDT Thu Apr 20 2017 A cold front associated with low pressure moving through the upper Great Lakes will sweep east across our area this afternoon spawning scattered to numerous thunderstorms. An isolated storm may be severe this afternoon, mainly over northeast Indiana, northwest Ohio, and southeast Michigan. High pressure will build into the area Friday providing fair weather with cooler temperatures, which will then continue through the weekend. && .UPDATE... Issued at 1156 AM EDT Thu Apr 20 2017 Forecast generally on track. Combination of pre-frontal trough moving in from the west and additional subtle boundary bisecting the CWA SW to NE, as well as increasing instability should allow convection slowly expand and organize to some extent over the next several hours. Best shear presently on (and should generally remain with) warm front that has pretty much cleared the forecast area with area well rooted into warm sector. Surface based CAPE of 1000-1500 J/KG in place along/south of the warm front with slightly higher values along the cold front. HRRR still focusing development along pre-frontal features which seems right on track given trends over the past couple hours. Ramping up of pops into likely range still looks good given expected coverage. Could argue to go more of a sct to numerous wording but for now likely mention will suffice. KILX sounding at 12Z showed a decent EML that will settle in this afternoon and at least help pose a damaging wind threat with the cells that can gain enough updraft strength and some organization. && .SHORT TERM...(Today and Tonight) Issued at 300 AM EDT Thu Apr 20 2017 Potent sw trough over wrn MN this morning will continue ewd into the UP by evening as swwd trailing cold front accelerates ewd through the great lakes/OH valley as sfc low over central IA migrates newd into central MI. Ewd portion of sfc boundary currently stalled through cntrl IL/IN yet will mix rapidly nwd through daybreak corresponding to ramping low level warm advection. Still expect convection to fire twd 08Z timed with veering swrly H85 45kt jet and substantial pocket of theta-e working into nrn zones out of IL. Otherwise morning period expected to be quiet as low level theta-e min over ern MO lifts ne and LLJ weakens. Thereafter resurgence of LLj commences along/ahead of diffuse prefrontal sfc trough within rapidly destabilizing sfc based airmass. However erosion of eml along with poor deep layer shear suggest little if any organized severe risk this aftn. Nonetheless some marginal severe risk is implied with semi-organized multicell clusters within unidirectional swrly flow early to mid aftn. Strong post frontal drying and cold advection surge follows tonight with a lingering shra chc far southeast early this evening. && .LONG TERM...(Friday through Wednesday) Issued at 300 AM EDT Thu Apr 20 2017 Trailing sw coming onshore over nrn CA this morning will eject ewd through the mid MS valley this weekend as strong sfc ridging builds in across the lakes. Thus expect cool/dry weather will persist locally. In wake of this sys... energetic pacific wave train consisting of multiple disturbances will follow next week. Lead disturbance will minor out through the nrn lakes twd Tue followed by more vigorous sys developing through the ern corn belt late period. Building mid level ridging/low level thermal troughing expected ewd across the lakes/OH valley with substantial temp moderation back to well above normal by Tue and continuing into/through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 142 PM EDT Thu Apr 20 2017 Pre-frontal trough has spawned area of thunderstorms moving through KSBN currently and will reach KFWA by 19-20z. Not a lot of activity behind this line but expect some additional development as main cold front and mid level short wave approach. Not enough confidence to add another group of prevailing tsra at KSBN given lack of upstream activity so kept VCTS there while allowed a longer tempo to cover KFWA. Satellite and surface obs show extensive area of post frontal MVFR strato cu over IA and western IL. Hires guidance not handling this well but spectral models show a lot of low level moisture trapped under inversion tonight into Friday. Stayed MVFR through rest of tonight and Friday morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046. && UPDATE...Fisher SYNOPSIS...T SHORT TERM...T LONG TERM...T AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 4:39 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 439 AM EDT Thu Apr 20 2017 INZ003>005-012>015-020-MIZ077>079-210900- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- White-Berrien-Cass MI-St. Joseph MI- 439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon. A strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015- 016-024-025-210900- Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon. A few storms could reach severe limits with hail and potentially damaging winds especially along and east of Interstate 69. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-210900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible from this morning into early afternoon. Hazardous conditions for small craft will develop today and continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft are possible Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:13 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 47 min |
| Apr 19, 10:57 PM EDT | Small Craft Advisory | IWX | 54 hr | |
| Apr 20, 2:28 PM EDT | Severe Thunderstorm Warning | IWX | Noble | 34 min |
| Apr 20, 5:59 PM EDT | Special Weather Statement | IWX | DeKalb | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.